Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 16, 2010, 4:57 PM CDT for Lyon County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2010, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 16, 2010, 5:15 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:57 PM CDT | FUNNEL CLOUD | 1 Se Emporia, KS | FUNNEL CLOUD WITH STRONG ROTATION EXTENDED ALMOST HALF WAY TO THE GROUND BEFORE DISSIPATING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WFUS53 KTOP 162157 TORTOP KSC111-162215- /O.NEW.KTOP.TO.W.0015.100616T2157Z-100616T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 457 PM CDT WED JUN 16 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 515 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE STORM WAS LOCATED OVER EMPORIA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... EMPORIA... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 139. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS... AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3857 9611 3843 9598 3834 9622 3842 9630 TIME...MOT...LOC 2157Z 231DEG 19KT 3842 9617 $$ BARJENBRUCH
1 follow-up statement
952 WWUS53 KTOP 162206 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 506 PM CDT WED JUN 16 2010 KSC111-162215- /O.CON.KTOP.TO.W.0015.000000T0000Z-100616T2215Z/ LYON- 506 PM CDT WED JUN 16 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL LYON COUNTY... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR EMPORIA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... EMPORIA... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 3843 9624 3853 9607 3843 9598 3836 9617 TIME...MOT...LOC 2206Z 248DEG 14KT 3840 9612 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:33 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 16, 4:33 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT WED JUN 16 2010 .DISCUSSION... WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY. MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS COUNTIES. && AVIATION... SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS THROUGH THE END OF THE PERIOD. 53 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 16, 4:57 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 457 PM CDT WED JUN 16 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-170830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 457 PM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE INTO THE EVENING HOURS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE FLASH FLOODING IN SOME LOCALIZED AREAS. ISOLATED STRONGER STORMS COULD ALSO PRODUCE QUARTER SIZE HAIL AND WINDS UP TO 60 MPH AS WELL. THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NEAR THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS OF ONE INCH OR GREATER...AND ANY FLOODING OBSERVED.
In the hours before
Local storm report, Jun 16, 4:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 S ALMA 39.00N 96.29W
06/16/2010 WABAUNSEE KS LAW ENFORCEMENT
99HWY NAR MILE MARKER 156 CLOSED DUE TO WATER RUNNING
OVER ROAD.
&&
BYRNELocal storm report, Jun 16, 4:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD KEATS 39.22N 96.71W
06/16/2010 RILEY KS EMERGENCY MNGR
FT. RILEY BLVD ANDS WILDCAT CREEK NEAR MHK AIRPORT CLOSED
AND ANDERSON AVE NEAR KEATS DUE TO WATER RUNNING OVER
ROAD.
&&
BYRNELocal storm report, Jun 16, 4:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 4 E CARBONDALE 38.82N 95.61W
06/16/2010 E65 MPH OSAGE KS NWS EMPLOYEE
&&
EPKLLocal storm report, Jun 16, 4:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN WILLARD 39.09N 95.94W
06/16/2010 M2.25 INCH SHAWNEE KS TRAINED SPOTTER
MEASURED RAINFALL TOTAL FOR THE PAST HOUR.
&&
EPKLLocal storm report, Jun 16, 4:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST HARRIS 38.32N 95.44W
06/16/2010 E60 MPH ANDERSON KS EMERGENCY MNGR
DIME SIZE HAIL WAS ALSO REPORTED IN HARRIS.
&&
JWLocal storm report, Jun 16, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST MELVERN 38.51N 95.64W
06/16/2010 E60 MPH OSAGE KS TRAINED SPOTTER
TIME ESTIMATED BY SPOTTER AND CONFIRMED BY RADAR.
&&
EPKLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:34 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 6 hr |
| Jun 16, 1:42 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jun 16, 1:48 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley | 4 hr |
| Jun 16, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 46 min |
| Jun 16, 3:15 PM CDT | Flash Flood Warning | TOP | Geary, Wabaunsee | 4 hr |
| Jun 16, 3:47 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 5 hr |
| Jun 16, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Jun 16, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 43 min |
| Jun 16, 4:35 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Jun 16, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 37 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 32 min |
| Jun 16, 5:09 PM CDT | Tornado Warning | TOP | Lyon | 21 min |
| Jun 16, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 33 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 24 min |
| Jun 16, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jun 16, 5:45 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Jun 16, 6:16 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley | 6 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.